Alert archive / Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 15, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 5, 2022, 3:36 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2022, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 5, 2022, 8:43 PM EDT
- In force
- 5 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:40 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 5, 1:40 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 140 PM EDT Fri Aug 5 2022 .SYNOPSIS... High pressure over the southeast and a series of weak fronts will keep our area in a stormy pattern at times into the weekend into early next week. && .NEAR TERM /THROUGH SATURDAY/... As of 130 PM EDT Friday... Overall more storms today with rain heavy at times but not everyone sees rain... 12z RNK sounding showed precip water of 1.58 inches and no cap. A vort moving in from KY this afternoon will allow for storms to fire sooner, and starting first in the High Country of NC then unzipping along and either side of the Blue Ridge north into VA by early afternoon. Storm motion should be southwest to northeast and at time west to east around 15-20 mph this afternoon. Will have to watch for training of storms for potential flooding issues. However, given that only spotty areas across southwest VA into the NC mtns received any heavy rain the past 24 hours, and 1 hr FFG has gone up a little, will not be posting any flood watches at this time. Storms could become robust enough to bring down stronger winds/wet microbursts, but very low threat/isolated at best, with best storm environment for this further northeast across the mid-Atlantic. Some areas will reach their high temperature early this afternoon before storms/outflow cooled air drop it back into the 70s per high- res models. Convection will begin to diminish after dark, but similar to recent nights a few cells may continue into the overnight as storms move north out of the Deep South. QPF amounts will average around a half inch, with isolated higher amounts. Tonight, lows will be in the 60s in the mountains to around 70F for the Piedmont. More storms are expected tomorrow but mainly over the mountains closer to the shortwave set up from western PA/NY southwest into KY. Weak upper flow favors slow movement of any storms so again have to watch isolated hydro issues, but not enough to warrant a watch. Highs in the upper 70s to mid 80s west to around 90 east. Confidence is high on storms this afternoon in coverage, then average tonight-Saturday. Above average confidence on temps. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 1245 PM EDT Friday... Scattered showers and storms through the period... Upper level ridging and surface high pressure remains over the southern half of the US for the weekend. The south/southwesterly flow around the surface high will bring moist, unstable air into the region from the Gulf. This will bring daily chances of showers and thunderstorms for the afternoons and evenings through Monday. Storm coverage at this time look to be isolated to scattered, as forecast soundings are showing more of a high CAPE/low shear environment. The main threat with any of these storms look to be heavy rain given the increased moisture in this airmass. Flooding will be possible in areas that have saturated soils from recent rains. Temperatures will be near normal through this forecast period. Areas east of the Blue Ridge will see high temperatures in the upper 80s and areas west will see the upper 70s to low 80s. Forecast confidence is average. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 115 PM EDT Friday... Front approaches for the middle of the week... An upper level trough will begin to dig southward from eastern Canada into the Midwest towards the middle of the work week, while upper level ridging builds in the Southwest US. The cold front associated with the trough will move southeastward into the Mid Atlantic from the Great Lakes, likely reaching the Appalachians by Wednesday, and will continue to move southeast through the end of the week. Showers and thunderstorms are likely along and ahead of the front, with the most active days looking like Tuesday and Wednesday at this time. Temperatures will be near normal through the period. However, following the frontal passage, high temperatures will be a couple degrees cooler. Forecast confidence is average. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 130 PM EDT Friday... Expect mainly VFR through this evening. However, storms will likely impact most if not all taf sites at some point this afternoon, diminishing after 00-01z/Sat. Any storms will drop cigs/vsby to at least MVFR but likely into IFR in heavy rain. Later tonight, fog and/or low clouds of MVFR to IFR will likely impact all terminals as low level moisture remains elevated. For Saturday, should see things improve to VFR by 14-15z, with any storms arriving into the mountains after 18z. .Extended Aviation Discussion... Scattered TSRA will be possible each afternoon and evening through next Tuesday as we remain in an active pattern. No particular day looks more active than another at this time with nebulous forcing mechanisms most days. Late/night and early morning fog will bring areas of IFR-LIFR each day. Otherwise, outside periodic convection, mostly VFR conditions are expected. Winds will be mostly light SSW-SW through the period with speeds 5-10 mph, near calm at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...WP SHORT TERM...AS LONG TERM...AS AVIATION...WP
Hazardous weather outlook, Aug 5, 2:14 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 214 PM EDT Fri Aug 5 2022 NCZ001-002-018-019-VAZ007-009>020-022>024-033>035-045>047-WVZ042>044- 507-508-061815- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Campbell- Appomattox-Buckingham-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 214 PM EDT Fri Aug 5 2022 This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered to numerous showers and thunderstorms this afternoon and evening may produce moderate to heavy rainfall, which could cause localized areas of flash flooding. A few storms could also produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected each afternoon and evening through mid week. These storms may pose a flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-020-VAZ032-043-044-058-059-061815- Surry-Stokes-Rockingham-Caswell-Yadkin-Patrick-Henry-Pittsylvania- Halifax-Charlotte- 214 PM EDT Fri Aug 5 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. A few storms this afternoon may be severe with damaging winds. Isolated flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are expected each afternoon and evening through mid week. These storms may pose a flooding threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 5, 12:38 PM EDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1238 PM EDT Fri Aug 5 2022
VAZ033-051715-
Franklin-
1238 PM EDT Fri Aug 5 2022
...A STRONG THUNDERSTORMS WILL AFFECT WESTERN FRANKLIN COUNTY
THROUGH 115 PM EDT...
At 1237 PM EDT, a Thunderstorm was located near Callaway, or near
Copper Hill. The thunderstorm is nearly stationary.
Pea size hail is possible with this shower along with very heavy
rainfall.
Locations impacted include...
Boones Mill...
Wirtz...
and Callaway.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3694 8018 3696 8017 3695 8016 3695 8014
3698 8014 3699 8012 3700 8014 3701 8012
3703 8010 3706 8012 3717 8001 3714 7999
3714 7996 3708 7988 3690 8010
TIME...MOT...LOC 1637Z 227DEG 2KT 3707 8003
RABSpecial weather statement, Aug 5, 1:04 PM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
104 PM EDT Fri Aug 5 2022
NCZ001-051745-
Ashe NC-
104 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of central Ashe County
through 145 PM EDT...
At 103 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jefferson. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail. Heavy rainfall
and localized flooding.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jefferson...
West Jefferson...
Glendale Springs...
Idlewild...
Wagoner...
Othello...
and Mount Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3656 8137 3639 8128 3637 8132 3637 8136
3634 8137 3630 8145 3642 8159
TIME...MOT...LOC 1703Z 227DEG 1KT 3641 8146
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 5, 1:25 PM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT Fri Aug 5 2022
VAZ022-051800-
Roanoke VA-
125 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of Roanoke, the City
of Salem, and the City of Roanoke through 200 PM EDT...
At 121 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms with very heavy rainfall between Poages Mill, Salem,
and Roanoke. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Urban flooding with this area of thunderstorms is likely.
Underpasses, low-lying, and normally flood-prone areas will
be the most impacted.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Catawba...
Bent Mountain...
Glenvar...
and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3741 8006 3732 7986 3730 7984 3727 7986
3723 7984 3721 7988 3718 7990 3714 7996
3715 8000 3717 8001 3717 8003 3716 8009
3712 8012 3711 8017 3723 8019 3730 8026
3734 8026 3738 8020 3738 8015 3742 8007
TIME...MOT...LOC 1721Z 227DEG 1KT 3724 8005
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 5, 2:16 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
216 PM EDT Fri Aug 5 2022
NCZ006-VAZ044-058-051900-
Caswell NC-Halifax VA-Pittsylvania VA-
216 PM EDT Fri Aug 5 2022
...A cluster of strong thunderstorms will impact portions of
northern Caswell, Pittsylvania, and western Halifax Counties and the
City of Danville through 300 PM EDT...
At 213 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms between Danville and Chatham moving north at 5 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Excessive Rainfall resulting in flooding of low-lying and
normally flood prone areas. Gusty winds could knock down
tree limbs and blow around unsecured objects.
Locations impacted include...
Danville...
Chatham...
Blairs...
Ingram...
Milton...
Gatewood...
and Java.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3653 7951 3654 7951 3654 7958 3689 7945
3684 7907 3654 7904 3654 7914 3652 7914
TIME...MOT...LOC 1813Z 177DEG 5KT 3656 7927
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RABSpecial weather statement, Aug 5, 3:07 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Fri Aug 5 2022
VAZ045-051930-
Campbell VA-
307 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of
southwestern Campbell County through 330 PM EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Altavista, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altavista...
and Hodges.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3712 7908 3709 7920 3711 7920 3712 7921
3711 7922 3710 7922 3710 7923 3712 7924
3713 7925 3711 7928 3718 7931 3727 7915
TIME...MOT...LOC 1906Z 246DEG 7KT 3717 7924
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:42 PM EDT | Special Weather Statement | RNK | Giles | 33 min |
| Aug 5, 12:38 PM EDT | Special Weather Statement | RNK | Franklin | 37 min |
| Aug 5, 1:25 PM EDT | Special Weather Statement | RNK | Roanoke, City of Roanoke, City of Salem | 35 min |
| Aug 5, 2:16 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 44 min |
| Aug 5, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 65 min |
| Aug 5, 3:07 PM EDT | Special Weather Statement | RNK | Campbell | 23 min |
| Aug 5, 3:38 PM EDT | Special Weather Statement | RNK | City of Martinsville | 37 min |
| Aug 5, 3:48 PM EDT | Special Weather Statement | RNK | Charlotte | 27 min |
| Aug 5, 4:28 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 32 min |
| Aug 5, 4:35 PM EDT | Special Weather Statement | RNK | Buckingham | 25 min |
| Aug 5, 4:37 PM EDT | Special Weather Statement | RNK | City of Martinsville | 23 min |
| Aug 5, 4:49 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 56 min |
| Aug 5, 5:07 PM EDT | Special Weather Statement | RNK | Amherst | 38 min |
| Aug 5, 5:15 PM EDT | Special Weather Statement | RNK | Cumberland | 30 min |
| Aug 5, 5:56 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 34 min |
| Aug 5, 6:24 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem | 49 min |
| Aug 5, 6:39 PM EDT | Special Weather Statement | RNK | Tazewell | 36 min |
| Aug 5, 6:44 PM EDT | Areal Flood Advisory | RNK | Bland, Tazewell | 6 hr |
| Aug 5, 7:36 PM EDT | Special Weather Statement | RNK | Charlotte | 24 min |
| Aug 4, 9:06 PM EDT | Special Weather Statement | RNK | Watauga | 39 min |
| Aug 5, 1:04 PM EDT | Special Weather Statement | RNK | Ashe | 41 min |
| Aug 5, 1:46 PM EDT | Areal Flood Advisory | RNK | Watauga | 3 hr |
| Aug 5, 1:38 PM EDT | Areal Flood Advisory | RNK | Greenbrier | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.